Wisconsin, 2004

Flood in Wisconsin, May 25 to 31, 2004

May 25 to 31, 2004 · NWS MKX · 1 event in 1 county or zone

The Fox River at Berlin rose above its flood stage of 13 feet on May 25th at 2115 CST. 24 feet above flood stage.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$300,000
Crop damage
$200,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

The Fox River at Berlin rose above its flood stage of 13 feet on May 25th at 2115 CST. The river crested on June 18th at 16.24 feet, 3.24 feet above flood stage. Water damage to road systems, parks, treatment plants, and basements was noted along most rivers and streams. In addition, crop damage and erosion was moderate to severe in low lands. For more information, please refer to the June 2004 edition of StormData.Several all-time monthly record precipitation totals (for any month) were recorded during May across south-central and southeast Wisconsin. Official totals that broke these records include: 13.85" in Union Grove (Racine Co.), 13.55" in Racine (Racine Co.), 13.47" in Fond du Lac (Fond du Lac Co.), 12.83" in Germantown (Washington Co.), 12.16" in Burlington (Racine Co.), 12.01" 5 miles northeast of Ripon (Fond du Lac Co.) 11.26" in Fort Atkinson (Jefferson Co.), and 11.09" in Stoughton (Dane Co.). Twenty-four other stations broke monthly precipitation records. Unofficially, a monthly total of 15.26 inches was measured on the south side of the city of Fond du Lac (Fond du Lac County), at the home of the public works director. There was another unnofficial 15+ inch report near Cedarburg (Ozaukee Co.), and an unofficial 14+ inch report from near La Grange (Walworth Co.). The majority of the monthly rain across south-central and southeast Wisconsin came during the periods of May 7-14, and May 20-23.Minor to major river flooding was a concern due to widespread monthly rainfall amounts of 8 to 14 inches. The following locations had crests at or above 2 feet above flood stage sometime during the month of May: the Baraboo River at Baraboo, 3.7 feet, the Fox River at New Munster, 3.7 feet, the Sugar River at Brodhead, 3.3 feet, the Pecatonica River at Martintown, 2.9 feet, the east branch of the Pecatonica River at Blanchardville, 2.6 feet, the Baraboo River at Rock Springs, 2.5 feet, the Root River Canal at Raymond, 2.3 feet, and the Milwaukee River at Cedarburg, 2.2 feet. Most of south-central and southeast Wisconsin has not experienced such widespread flooding since 1993, and some areas haven't seen such severe flooding in 20 to 25 years. Areas of flooding across south-central and southeast Wisconsin resulted in property and crop damage. The following counties experienced significant flood damage and received a national presidential declaration: Columbia, Dane, Fond du Lac, Green, Kenosha, Ozaukee, Racine, Sheboygan, and Washington. According to the Wisconsin Uniform Disaster Situation Report, about $197,508 in spending resulted from debris clearance across those counties, about $217,963 in spending resulted from emergency protective measures, about $330,954 in damage to road systems, about $306,000 in damage water control facilities, about $76,854 from public building damage, about $755,369 from public utility damage, and $184,016 from other expenses. Total expenses come to about $1,991,810. Two-hundred homes and 10 businesses reported minor flood damage in Columbia County; 989 homes reported minor flood damage in Fond du Lac County; 68 homes and 15 businesses reported minor flood damage in Ozaukee County; and 11 homes and 1 business reported minor flood damage, and 1 home reported major flood damage in Racine County. Heavy rain during the month of May resulted in widespread flooding in farmers' fields, resulting in extensive crop damage. Many farmers had to wait several weeks to replant once flood waters receded, delaying the growing season 3 to 4 weeks. At the end of May, many farmers had only planted 35 to 40% of their corn crop (75 to 80% is normal), and only 5 to 10% of their soybean crop (50 to 60% is normal). Heavy rains during the month of May contributed directly to the aid of the replenishing of Lake Michigan water levels. Water levels had dropped as much as 4 feet between the years of 1997 and 2003. In May alone, water levels rose 11 inches in response to heavy rain and significant run off.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at May 25, 2:00 PM CST, 7 hours 15 minutes earlier.

Area forecast discussion, May 25, 2:00 PM CST, 7 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
300 PM CDT TUE MAY 25 2004

.DISCUSSION...FORECAST FOCUS ON APPROACHING THURSDAY SYSTEM.

IN THE SHORT TERM...WEATHERNIL AS ETA/NGM/GFS/RUC PROGS ALL BUILD
HIGH PRESSURE ACROSS REGION OVERNIGHT. CONSIDERED FOG FOR LATE
OVERNIGHT HOURS...BUT FEEL ENOUGH MIXY WIND CONDITIONS IN LOWER
LAYERS COMBINED WITH SHORT NIGHTTIME HOURS TO PREVENT WIDESPREAD FOG
FORMATION.

IN THE LONG TERM...ATTENTION TURNS TO SHORT WAVE APPROACHING CWA IN
NORTHWEST FLOW FOR THURSDAY. SEVERAL FACTORS SUPPORT SPC SLIGHT RISK
FOR SEVERE STORMS THURSDAY. THIS INCLUDES DECENT LOW LEVEL
MOISTURE...THERMAL RIDGE AND CONVERGENCE AHEAD OF COLD FRONT. SURFACE
BASE ETA CAPE VALUES OVER 2000 COINCIDENT WITH LIFTED INDICES OF -5
DURING TIME OF MAXIMUM SURFACE HEATING. ETA TIMING OF FRONTAL PASSAGE
A LITTLE AHEAD OF FAVORED GFS...SO WILL HANG ONTO CONVECTION INTO
THURSDAY EVENING FOR CWA FOR NOW.

IN THE LONG LONG TERM...EVALUATION OF LONG RANGE PROGS POINT TO AN
INCREASINGLY WET AND UNSETTLED PERIOD INTO MEMORIAL WEEKEND AS NOW
FAMILIAR SOUTHWEST FLOW PATTERN RETURNS BY SATURDAY. AT THE MOMENT
FEEL BEST RAIN CHANCES WILL BE SUNDAY AND MONDAY...WITH SATURDAY
IFFY.

&&

.MKX...WATCHES/WARNINGS/ADVISORIES...NONE.
Hazardous weather outlook, May 25, 5:00 AM CST, 16 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
600 AM CDT TUE MAY 25 2004

WIZ046-047-051-052-056>060-062>072-261100-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
600 AM CDT TUE MAY 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS APPEAR AGAIN IN THE FORECAST THURSDAY NIGHT. SCATTERED
STORMS ARE ALSO EXPECTED OVER THE UPCOMING HOLIDAY WEEKEND.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER GROUPS WILL NOT BE NEEDED.

NJ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Green Lake

When
May 25, 9:15 PM CST to May 31, 11:59 PM CST
Where
Green Lake forecast zone
Property damage
$300,000
Crop damage
$200,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.800, -89.045 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2004Every state in 2004This day in weather historyWarnings in Wisconsin, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5404109.